Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 40, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 5, 2011, 7:07 PM HST for Kauai County, Hawaii. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2011, 7:07 PM HST (05:07 UTC)
- Expired
- Nov 6, 2011, 4:00 AM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 32 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 5.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
513 WGHW50 PHFO 060507 FFWHFO HIC007-060800- /O.NEW.PHFO.FF.W.0040.111106T0507Z-111106T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 707 PM HST SAT NOV 5 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 1000 PM HST * AT 700 PM HST...RADAR SHOWED PERSISTENT THUNDERSTORMS AND HEAVY RAIN OVER THE NORTH AND EAST FACING SLOPES OF KAUAI...CAUSING RAPID RISES IN STREAM LEVELS. KAUAI POLICE REPORT THAT THE ROAD TO HANALEI IS CLOSED TO DUE TO FLOODING...AND WATER LEVELS IN THE RIVER ARE EXPECTED TO RISE FURTHER IN THE NEXT HOUR. THE AREA OF HEAVY RAIN WAS MOVING NORTHWEST SLOWLY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...PRINCEVILLE... KILAUEA...HANALEI AND ANAHOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15963 2227 15930 2205 15929 2204 15958 $$ BIRCHARD
4 follow-up statements
656 WGHW70 PHFO 060649 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 849 PM HST SAT NOV 5 2011 HIC007-060800- /O.CON.PHFO.FF.W.0040.000000T0000Z-111106T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 849 PM HST SAT NOV 5 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 1000 PM HST... RADAR SHOWS THAT POCKETS OF HEAVY RAIN CONTINUE TO DEVELOP OVER THE NORTH AND EAST FACING SLOPES OF KAUAI...AND THE INTERIOR...WITH STREAM AND RIVER GAGES STILL INDICATING HIGH WATER LEVELS. KAUAI CIVIL DEFENSE REPORTS THAT THE ROAD TO HANALEI REMAINS CLOSED... WITH SIGNIFICANT FLOODING ON KUHIO HIGHWAY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA... WAINIHA...NA PALI STATE PARK...MOLOAA...PRINCEVILLE...KILAUEA AND HANALEI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15963 2227 15930 2205 15929 2204 15958 $$ BIRCHARD
975 WGHW50 PHFO 060758 FFWHFO HIC007-061100- /O.EXT.PHFO.FF.W.0040.000000T0000Z-111106T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 958 PM HST SAT NOV 5 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 100 AM HST * AT 948 PM HST...RADAR SHOWED THAT MOST OF THE HEAVY RAIN THAT WAS IMPACTING KAUAI EARLIER IN THE EVENING HAS DISSIPATED...BUT ADDITIONAL SMALL...BUT HEAVY...SHOWERS WERE MOVING OVER THE ISLAND FROM THE EAST. A GAGE ON THE HANALEI RIVER SHOWS THAT WATER LEVELS ARE RECEDING...BUT KAUAI POLICE REPORT THAT KUHIO HIGHWAY BETWEEN PRINCEVILLE AND HANALEI REMAINS CLOSED. * LOCATIONS IN THE WARNING INCLUDE HANALEI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 100 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15963 2227 15930 2205 15929 2204 15958 $$ BIRCHARD
773 WGHW50 PHFO 061058 FFWHFO HIC007-061400- /O.EXT.PHFO.FF.W.0040.000000T0000Z-111106T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1258 AM HST SUN NOV 6 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 400 AM HST * AT 1248 AM HST...RADAR SHOWED HEAVY RAIN MOVING QUICKLY FROM EAST TO WEST ACROSS THE ISLAND OF KAUAI...BRINGING BRIEF...YET TORRENTIAL RAIN TO WINDWARD...AND NORTHWESTERN...PORTIONS OF THE ISLAND. STREAM GAGES SHOW WATER LEVELS RECEDING FROM THEIR EARLIER PEAK...BUT KUHIO HIGHWAY BETWEEN PRINCEVILLE AND HANALEI REMAINS CLOSED FROM EARLIER THUNDERSTORMS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...WAINIHA...NA PALI STATE PARK...PRINCEVILLE AND HANALEI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2225 15963 2227 15930 2205 15929 2204 15958 $$ BIRCHARD
744 WGHW70 PHFO 061400 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST SUN NOV 6 2011 HIC007-061408- /O.EXP.PHFO.FF.W.0040.000000T0000Z-111106T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 400 AM HST SUN NOV 6 2011 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... WEATHER RADAR AND RAIN GAGES SHOW THAT MODERATE TO HEAVY RAIN CONTINUES TO MOVE QUICKLY FROM EAST TO WEST OVER KAUAI...BUT SHOWERS ARE MOVING...AND THE THREAT OF FLASH FLOODING HAS ENDED. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. RUNOFF IS STILL OCCURRING...STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS...AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR TODAY. LAT...LON 2225 15963 2227 15930 2205 15929 2204 15958 $$ BIRCHARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 4:00 PM HST, 3 hours 7 minutes earlier.
Area forecast discussion, Nov 5, 4:00 PM HST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST SAT NOV 5 2011 .SYNOPSIS... HIGH PRESSURE NORTH OF THE STATE WILL CONTINUE TO PRODUCE MODERATE TO FRESH TRADE WINDS OVER THE NEXT SEVERAL DAYS. AN UPPER LOW IN THE ISLAND VICINITY WILL KEEP THE AIRMASS UNSTABLE WITH INCREASED PROBABILITIES OF SHOWERS ESPECIALLY FOR WINDWARD AND MAUKA AREAS. SOME OF THESE SHOWERS WILL BE LOCALLY HEAVY. && .DISCUSSION... AN UPPER LEVEL LOW PRESSURE SYSTEM IS CENTERED JUST TO THE SOUTHWEST OF KAUAI. THIS IS CAUSING THE AIRMASS TO BE UNSTABLE WITH HIGHER PROBABILITIES OF SHOWERS ACROSS THE STATE. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS UNDER THESE UNSTABLE CONDITIONS WITH SOME SNOW POSSIBLE OVER THE BIG ISLAND SUMMITS. THE UPPER LOW IS FORECAST TO DRIFT EASTWARD AND WEAKEN A BIT OVER THE NEXT FEW DAYS WITH THE AIRMASS REMAINING ON THE UNSTABLE SIDE ESPECIALLY OVER THE EAST END OF THE ISLAND CHAIN. AT THE SURFACE HIGH PRESSURE WILL REMAIN ENTRENCHED TO OUR NORTH THOUGH ITS STRENGTH AND POSITION WILL VARY OVER TIME. MODERATE TO FRESH TRADE WINDS WILL BLOW THROUGHOUT THE FORECAST PERIOD. MOISTURE RIDING IN ON THE TRADES WILL FOCUS SHOWERS OVER WINDWARD AND MAUKA AREAS WITH THE TRADES SUFFICIENTLY STRONG ENOUGH TO BLOW SOME SHOWERS OVER LEEWARD AREAS AT TIMES. SOME OF THESE SHOWERS MAY BE LOCALLY HEAVY. A CONTINUANCE OF THUNDERSTORM POTENTIAL WILL REMAIN OVER THE NEXT FEW DAYS ESPECIALLY FOR THE BIG ISLAND SLOPES. LATER IN THE WEEK BOTH THE GFS AND ECMWF MODELS SHOW THE REMNANTS OF A FRONTAL BAND GETTING CAUGHT UP IN THE TRADES AND MOVING INTO THE ISLANDS FROM THE NORTHEAST. WITH UPPER TROUGHING REMAINING IN THE ISLAND VICINITY WETTER TRADE WIND WEATHER WOULD BE THE OUTCOME IF THIS SCENARIO PANS OUT. && .MARINE... THE STRONG HIGH TO OUR NORTH WILL REQUIRE THE SMALL CRAFT ADVISORY TO REMAIN POSTED OVER THE USUAL WINDY WATERS AROUND MAUI COUNTY AND THE BIG ISLAND THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. THE CURRENT NORTHWEST SWELL WILL PEAK TONIGHT WITH OPEN OCEAN SWELL HEIGHTS OF ABOUT 5 FEET. THIS SWELL WILL SLOWLY LOWER INTO EARLY NEXT WEEK. TRADE WINDS WILL CONTINUE TO PRODUCE SHORT PERIOD CHOPPY ALONG EAST FACING SHORES. && .AVIATION... AIRMET SIERRA REMAINS IN EFFECT FOR MT OBSC ON KAUAI DUE TO LOW CEILINGS AND VIS IN SHRA/TSRA. AIRMET TANGO CONTINUES S THRU W OF MT ALL ISLANDS FOR MOD TURB DUE TO STRONG TRADE WINDS. .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU. SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR MAALAEA BAY- PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && SYNOPSIS...BURKE DISCUSSION...BURKE MARINE...BURKE AVIATION...DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 3:18 PM HST | Flash Flood Warning | HFO | Kauai | 2 hr |
| Nov 5, 5:58 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Nov 5, 6:25 PM HST | Special Marine Warning | HFO | 2 hr | |
| Nov 5, 8:19 PM HST | Special Marine Warning | HFO | 116 min | |
| Nov 6, 4:10 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.